Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Had removed thyroid. Taking medicine for hypothyroid. Having side effects of high BP and anxiety. Suggest?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I had my thyroid removed about 4 years ago. I keep jumping from 112mg to 125mg I am now hypo after taking 112mg and I started on 125mg and it is to much for my blood pressure goes sky high and I get anxious and other side effects. I was wondering if I could start out little by little because I am having bad side effects now. And also does it take a while for your body to get use to it? I am having a bad time doing this.
Posted Thu, 27 Jun 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 55 minutes later
Hi and thanks for the query,

The concern you express is a common phenomenon experienced by patients on thyroid drugs. It is however important to remark that you are absolutely right with the fact that some people might take some time to adapt to these drugs.

Success thyroid therapy is dependent on three main factors. The first is being adherent to treatment and not changing drugs without the consent of your doctor. secondly, especially for the initial management phase. treatment is adjusted based on periodic measurements and values of T4, TSH, TRH> depending on their values, the endocrinologist varies the dosage of drugs. The thyroid has direct effects on the metabolism generally in the body, and especially the heart with increased heart rates and when excessive palpitations. Excessive thyroid hormones could even lead hyperthyroidism induced heart failure. It becomes therefore compelling to do these follow up examinations and adhere to treatment.

I would strongly advice you consult your endocrinologist for a proper review and adaptation of therapy, and agreeing with you that it might take sometime for some patients to be very comfortable with anti thyroid drugs. You must not change or modify your treatment on your own, and serial testing of the other thyroid hormones is mandatory in control and guaranteeing therapeutic success.

Thanks as I hope it addresses your worries, Feel very free asking further questions, I would be very glad contributing to better your health.

Best regards,

Bain LE, MD.
Above answer was peer-reviewed by
Follow-up: Had removed thyroid. Taking medicine for hypothyroid. Having side effects of high BP and anxiety. Suggest? 2 hours later
I did start the 125mg for 4 days and dropped back to 112mg for 3 days and than 125 again and had issues so 2 days ago I went back to the 112mg. I am really confused on what to do. My thyroid Dr. is very stern and really just says start 125 now. I went to my cardiologist and few days later and he kind of said to take them slowly. I feel better on 112 but according to my thyroid Dr. I am low, I don't mind taking the 125mg but it puts me in a tail spin. I am an active person, and I really want to feel better. Some times I feel there's no help. Would a anit depressant take care of some these symptoms. Having my thyroid remove was the worst thing I ever did. Also, had breast cancer with radiation I think that's where I got the thyroid cancer. Help Help Thanks
Answered by Dr. Luchuo Engelbert Bain 51 minutes later
Hi and thanks for the query,

I perfectly understand how it could be like under such circumstances. However, I think an anti depressant would not be the solution. The most urgent issue now with respect to your treatment is having an appropriate management of the thyroid condition, which should produce long term benefits with considerable improvement in quality of life.

I honestly think you have to take the drugs slowly. I think I buy the idea of your cardiologist. This should be done as such for you to be able to take them, so your body get s used to the drugs, and you might increase the dosage gradually. It, to me actually makes perfect sense. If you feel really too bad at 125mg, it might difficult for you to take the drug regular, and might react to it drastically at some point.

I understand it could be real difficult, but YOU JUST HAVE TO TAKE THE DRUGS AT A DOSAGE THAT YOU CAN MANAGE, AT LEAST FOR THE START. You could increase the dosage gradually. Do not forget to monitor other thyroid parameters (TSH, T4, TRH) as you take the drug.

You might have to tell your endocrinologist once again you really cannot support that "huge dosage" for your system for a beginning. I honestly would not advice anti depressants at this point in time.

Thanks once again and hope this helps. Feel free asking further questions if need be.

Best regards,

Bain LE, MD.

Above answer was peer-reviewed by
Follow-up: Had removed thyroid. Taking medicine for hypothyroid. Having side effects of high BP and anxiety. Suggest? 1 hour later
Thank You for your input. The only thing is , is that I don't know how to take them little by little . Like every 2 days or 3days Is that going to balance out down the road? I need to have a plan on when to increase it. Could you help me with that? I have lost my appetite some what already. He wants me to take the 125mg so the cancer doesn't come back. I also worry about my blood pressure. It can get really high plus I am on 2 blood pressure meds. all ready and I forgot to tell you I also have AFib. I am a mess aren't I?
Sorry, thanks for talking to me. XXXXXX
Answered by Dr. Luchuo Engelbert Bain 10 minutes later
Hi and thanks for the query,

You cannot say you are a mess. Please, very far from that. It is understood anyone worried could easily forget and make mistakes. It s but normal to be worried, disturbed and sometimes forget when faced with particular non addressed health concerns.

I strongly suggest that planning the taking of the drugs requires the active participation and monitoring of a physician or your caring nurse attendant. I am afraid you shall need to plan this with your treating doctor. Please, you might need to take an appointment with him to discuss your health concerns with him. I think he should be able to listen to you and address these concerns. I am actually really very worried and disturbed with the fact that youhave some difficulties discussing your treatment plan with your doctor, which is to me very improper.

I suggest for now, you take the dose your body can support and book an appointment to XXXXXXX him to discuss about modifying your therapy and addressing your concerns. He has very good intentions for sure, but maybe doing it step wise so your system adapts gradually could be very helpful. He could even have, with his expertise, some given clues to reduce side effects from this medication. I strongly suggest patient - physician dialogue should be the main clue to the success of your treatment.

Continue with your other medications as prescribed as you arrange to see your doctor. I shall be very glad if you stop being this worried or thinking you are by any means, a mess please. You are not for sure.

Thanks once again and wishing you the best of health. do not hesitate asking any further questions if need be. take care.

Bain LE,MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor